Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 35, NWS Topeka, KS

May 23, 2007Clay County, Riley County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 23, 2007, 1:35 PM CDT for Clay County, Riley County, Kansas. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2007, 1:35 PM CDT (18:35 UTC)
Expired
May 23, 2007, 2:30 PM CDT
In force
55 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Clay County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 64 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 1:35 PM CDTHAIL 0.88E Wakefield, KSNICKEL AND DIME SIZE HAIL. OFFICERS LOCATED NEAR SOUTH TIMBER CREEK...JUST EAST OF WAKEFIELD. SMALL CREEKS AND STREAMS ALSO REPORTED TO BE RUNNING NEAR BANKFULL.
May 23, 1:55 PM CDTHAIL 12 W Riley, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 1:27 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 586 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
586 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 231835
SVRTOP
KSC027-161-231930-
/O.NEW.KTOP.SV.W.0035.070523T1835Z-070523T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
135 PM CDT WED MAY 23 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CLAY COUNTY IN NORTH CENTRAL KANSAS...
  NORTHWESTERN RILEY COUNTY IN NORTHEAST KANSAS...

* UNTIL 230 PM CDT

* AT 133 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES
  NORTHEAST OF WAKEFIELD...OR ABOUT 13 MILES SOUTHEAST OF CLAY
  CENTER...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RILEY...
  LEONARDVILLE...
  RANDOLPH...
  MILFORD STATE PARK...
  WAKEFIELD...
  TUTTLE CREEK LAKE...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND
AVOID WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3945 9672 3939 9672 3938 9670 3935 9668
      3913 9699 3912 9710 3956 9688 3956 9660

$$
2 follow-up statements
000 
WWUS53 KTOP 231859
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
158 PM CDT WED MAY 23 2007

KSC027-231903-
/O.CAN.KTOP.SV.W.0035.000000T0000Z-070523T1930Z/
CLAY-
158 PM CDT WED MAY 23 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLAY COUNTY HAS 
BEEN CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE 
THUNDERSTORMS THAT PROMPTED THE WARNING HAD EXITED THE AREA...THUS 
THE WARNING HAS BEEN CANCELLED.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3945 9672 3939 9672 3938 9670 3935 9668
      3922 9686 3922 9695 3932 9695 3956 9688
      3956 9660

$$

KSC161-231930-
/O.CON.KTOP.SV.W.0035.000000T0000Z-070523T1930Z/
RILEY-
158 PM CDT WED MAY 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR NORTHWESTERN RILEY COUNTY...

AT 154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR LEONARDVILLE...OR ABOUT 14 MILES EAST OF CLAY CENTER...
MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
RANDOLPH...RILEY...AND TUTTLE CREEK LAKE. 

AT 157 PM...TRAINED SPOTTERS REPORTED QUARTER SIZE HAIL JUST WEST OF 
RILEY. 

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3945 9672 3939 9672 3938 9670 3935 9668
      3922 9686 3922 9695 3932 9695 3956 9688
      3956 9660

$$
000 
WWUS53 KTOP 231930
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
230 PM CDT WED MAY 23 2007

KSC161-231940-
/O.EXP.KTOP.SV.W.0035.000000T0000Z-070523T1930Z/
RILEY-
230 PM CDT WED MAY 23 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RILEY COUNTY HAS
EXPIRED...

AT 229 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE 
AREA...THUS THE WARNING HAS BEEN CANCELLED.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3945 9672 3939 9672 3938 9670 3935 9668
      3922 9686 3922 9695 3932 9695 3956 9688
      3956 9660

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:23 AM CDT, 10 hours 12 minutes earlier.

Area forecast discussion, May 23, 3:23 AM CDT, 10 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
323 AM CDT WED MAY 23 2007

.DISCUSSION...
MAIN CONCERN FOR THIS FORECAST IS HEAVY RAIN POTENTIAL TONIGHT
ACROSS NORTH CENTRAL KANSAS.

CONVECTION THIS MORNING AHEAD OF A FRONTAL BOUNDARY/OUTFLOW WILL
CONTINUE TO WEAKEN AS IT MOVES EAST AS THE LOW LEVEL JET VEERS
THROUGH THE EARLY MORNING HOURS. EXPECT SHOWERS THIS MORNING WITH
SOME SCATTERED SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON AS CAP
ERODES LATE IN THE AFTERNOON TODAY.

UPPER TROUGH OVER THE ROCKIES WILL MOVE EAST TONIGHT AND INDUCE
CYCLOGENESIS IN THE TEXAS PANHANDLE. THE EJECTION OF THE UPPER
TROUGH WILL BACK THE WINDS TO THE SOUTHEAST FRONT THE SURFACE TO 850
MB WITH POOLING OF HIGH PWS OF 1.50 TO 1.70 INCHES IN CENTRAL
KANSAS. GOOD FRONTOGENETIC FORCING...DYNAMIC FORCING...UPPER
DIVERGENCE WILL LEAD TO THUNDERSTORMS WITH THE POTENTIAL FOR HEAVY
RAINFALL. AXIS OF HEAVY RAINS LOOKS TO LINE UP ALONG THE FRONT FROM
NORTHEAST NEBRASKA SOUTHWEST ACROSS CENTRAL KANSAS INTO SOUTHWEST
KANSAS TONIGHT. COULD SEE TRAINING OF THUNDERSTORMS ACROSS NORTH
CENTRAL KANSAS WITH GENESIS REGION ACROSS CENTRAL KANSAS TONIGHT
TOWARD 05Z. HAVE ISSUED A FLASH FLOOD WATCH FOR AREA GENERALLY WEST
OF A ABILENE TO MARYSVILLE LINE FROM 00Z TO 12Z THURSDAY. ALSO
EXPECT MCS TO DEVELOP AND MOVE EAST THROUGH THE EARLY MORNING HOURS
THURSDAY. SUFFICIENT SHEAR AND INSTABILITY WILL BE PRESENT THIS
EVENING FOR SCATTERED SEVERE THUNDERSTORMS WITH HAIL AND WIND THE
MAIN HAZARDS.

LEANED TOWARD THE GFS WITH RESPECT TO HIGHER QPF AMOUNTS THAN THE
DRIER NAM. THE EJECTION OF THE UPPER TROUGH ACROSS THE CENTRAL
PLAINS ON THURSDAY WILL PUSH THE FRONT SOUTH OF THE FORECAST AREA BY
00Z FRIDAY. MORNING CONVECTION WILL BE LIKELY ACROSS EASTERN CWA
THURSDAY MORNING AND DO NOT EXPECT HEAVY RAINFALL AS LOW LEVEL JET
VEERS TO THE SOUTHWEST BY 12Z THURSDAY AND FRONT MOVES SWIFTLY
THROUGH. COOLER TEMPERATURES LOOK ON TAP FOR THURSDAY IN WAKE OF
FRONT WITH CAA AND LOWERED TEMPS A COUPLE OF DEGREES.

53

&&

A 45-55 KT LOW LEVEL JET OVER NORTH CENTRAL KANSAS WILL GRADUALLY
VEER TO THE SOUTHWEST DURING THE REMAINDER OF THE NIGHT WITH SPEEDS
SLOWLY DECREASING TO 35-45 KT. SOME LLWS MAY DEVELOP TOWARDS SUNRISE
AS SURFACE WINDS SLIGHTLY RELAX. STRATUS DECK FAIRLY WIDESPREAD
BASED ON CURRENT OBSERVATIONS AND EXPECT SIMILAR CIGS TO PERSIST
THROUGH MID MORNING. THUNDERSTORM ACTIVITY CONFINED CURRENTLY TO
NORTH CENTRAL KANSAS WITH A WEAKENING TREND OBSERVED. REDEVELOPMENT
WILL LIKELY OCCUR JUST WEST OF THE CWA BY AFTERNOON WITH CONVECTION
TRANSLATING EASTWARD RETURNING TO NORTH CENTRAL KANSAS BY EVENING.

BLAIR

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THIS EVENING
THROUGH EARLY THURSDAY MORNING FOR AREA GENERALLY WEST OF A ABILENE
TO MARYVELLE LINE.
Hazardous weather outlook, May 23, 12:29 PM CDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1229 PM CDT WED MAY 23 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-241730-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1229 PM CDT WED MAY 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SURFACE BOUNDARY OVER CENTRAL KANSAS WILL REMAIN NEARLY
STATIONARY THIS AFTERNOON. THIS BOUNDARY WILL BE THE FOCUS FOR
SCATTERED CONVECTION THIS AFTERNOON. SOME OF IT MAY BE SEVERE WITH
LARGE HAIL AND GUSTY WINDS THE PREDOMINANT THREAT. HOWEVER, AN
ISOLATED TORNADO CAN NOT BE RULED OUT. LOCALLY HEAVY RAINS MAY ALSO
OCCUR. ALL OF THIS WOULD BE MAINLY WEST OF A LINE FROM HERINGTON
TO MANHATTAN TO SENECA. THE FRONT WILL REMAIN NEARLY STATIONARY
THROUGH MIDNIGHT AND THUS PROVIDE THE CONTINUED THREAT FOR SEVERE
WEATHER AND FLASH FLOODING. TWO TO FOUR INCHES OF RAIN IS POSSIBLE
BY LATE TONIGHT NORTHWEST OF A LINE FROM HERRINGTON TO MANHATTAN
AND SENECA. THUS, A FLASH FLOOD WATCH IS POSTED FOR MUCH OF
NORTHCENTRAL KANSAS TONIGHT. THE FRONT SHOULD BEGIN TO MOVE EAST
AFTER MIDNIGHT. THIS WILL INCREASE THE THREAT FOR LARGE HAIL AND
DAMAGING WIND TO PORTIONS OF NORTHEAST AND EASTCENTRAL KANSAS
THROUGH THE EARLY MORNING HOURS THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE ONGOING THURSDAY MORNING WITH SOME PRODUCING
VERY HEAVY RAIN. THESE STORMS WILL THEN DIMINISH BY MIDDAY NORTH
AND WEST OF THE TURNPIKE. THERE IS SOME LINGERING THREAT FOR
THUNDERSTORMS SOUTHEAST OF THE TURNPIKE THURSDAY AFTERNOON.

AFTER A BRIEF BREAK THURSDAY NIGHT AND EARLY FRIDAY...THUNDERSTORMS
CHANCES RETURN TO THE AREA FRIDAY NIGHT THROUGH TUESDAY. THE
BEST CHANCES AT THIS TIME APPEAR FRIDAY NIGHT INTO SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT.
SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE
INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Special weather statement, May 23, 12:04 PM CDT, 1 hour 31 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1204 PM CDT WED MAY 23 2007

KSZ021-034-035-231745-
CLAY-DICKINSON-OTTAWA-
1204 PM CDT WED MAY 23 2007

THROUGH 1245 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 30
MPH ACROSS PORTIONS OF CLAY...OTTAWA AND DICKINSON COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN
AND FREQUENT LIGHTNING. SOME COMMUNITIES THAT COULD BE AFFECTED
INCLUDE TALMAGE...MANCHESTER AND WAKEFIELD. MILFORD LAKE MAY ALSO BE
AFFECTED BY THIS STORM.

THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO
TAKE SHELTER IN CASE A WARNING IS ISSUED.
Special weather statement, May 23, 12:43 PM CDT, 52 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1243 PM CDT WED MAY 23 2007

KSZ021-022-035-036-231845-
CLAY-DICKINSON-GEARY-RILEY-
1243 PM CDT WED MAY 23 2007

THROUGH 145 PM CDT...A FEW CLUSTERS OF THUNDERSTORMS WILL MOVE
NORTHEAST AT 25 MPH ACROSS PORTIONS OF CLAY...RILEY...GEARY AND
DICKINSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE
HAIL...STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN AND FREQUENT
LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE MILFORD
STATE PARK...WAKEFIELD...RILEY...LEONARDVILLE...ABILENE...AND
SOLOMON.

THESE CLUSTERS OF STORMS MAY STRENGTHEN OVER THE NEXT SEVERAL
MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.
Local storm report, May 23, 1:14 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
114 PM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     HAIL             9 SW WAKEFIELD          39.12N 97.12W
05/23/2007  E1.00 INCH       DICKINSON          KS   TRAINED SPOTTER

0105 PM     HAIL             4 SW WAKEFIELD          39.17N 97.06W
05/23/2007  E0.88 INCH       CLAY               KS   TRAINED SPOTTER

&&

EK

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 2:51 AM CDTFlash Flood WatchTOPClay, Cloud, Dickinson, Geary, Marshall, Morris and 6 more28 hr
May 23, 12:52 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary38 min
May 23, 2:06 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley39 min
May 23, 2:23 PM CDTSevere Thunderstorm WarningTOPMarshall52 min
May 23, 2:46 PM CDTSevere Thunderstorm WarningTOPPottawatomie33 min
May 23, 3:02 PM CDTSevere Thunderstorm WarningTOPDickinson43 min
May 23, 3:13 PM CDTSevere Thunderstorm WarningTOPNemaha47 min
May 23, 3:45 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.